Start your claim

February 2nd 2016

Leeds

Hudgell Solicitors supports woman who suffered ill health after pharmacy’s medication error

Sarah Scully

Sarah Scully

Solicitor, Clinical Negligence

Hudgell Solicitors supports woman who suffered ill health after pharmacy’s medication error

Hudgell Solicitors are providing legal support to a woman who suffered months of ill health after mistakenly being given anti-psychotic drugs by her local pharmacy.

Hudgell Solicitors are providing legal support to a woman who suffered months of ill health after mistakenly being given anti-psychotic drugs by her local pharmacy.

The family of Henryka Barszczowska, 60, from Roundhay, Leeds, say she was left suffering horrendous side effects – and feeling like she was ‘going insane’ after taking risperidone, a drug used to treat people with schizophrenia, for five weeks.

They say the tablets were given to her in error by her local pharmacy when she went to collect her regular prescription to manage Restless Legs Syndrome. Mrs Barszczowska took 83 out of the 84 pack of risperidone tablets in September and October 2015.

During that time she felt increasingly unwell, but did not realise her medication was wrong.

Medical Negligence Specialists

Daughter Ewa Zylowska, 28, speaking on behalf of her non-English speaking mum, said she gradually became more tired, often sleeping all day and remaining awake all night, as well as grinding her teeth.

“She felt something was wrong with her and she thought she was going insane. On one night she came to me in tears, really frustrated, saying she was getting worse and feeling so unwell,” she said.

“In October, last year, she asked me to look at her tablets. She said ‘I think it’s my tablets’ as they were a different shape and colour, which she initially thought might be due to being from a different manufacturer.

“When I looked at the packet I realised straight away they were the wrong tablets. I was so shocked and disgusted. I looked on the Internet and found they were anti-psychotic drugs.”

The family went to the pharmacy, MA Manning, in Lidgett Lane, Leeds, immediately, and they advised her mum to stop taking the tablets straight away, and to make an appointment with her GP the next day. The GP referred her for tests, including an ECG, which came back clear.

However, over the next three months, Mrs Zylowska says her mother became even more unwell, experiencing shakes, muscle pains, and anxiety.

She said: “We had the worst Christmas ever, we went to Germany to stay with my sister, and my mum was so unwell, she didn’t even get dressed or brush her hair on Christmas Day, and that’s just not like her normally.”

Frustrated by the lack of further investigation by her GP, she paid for her mother to have an appointment with a private psychiatrist, who she says diagnosed her as suffering from side effects of the risperidone – a drug he had worked with for many years, which works by changing the effects of chemicals in the brain.

He put Mrs Barszczowska on a muscle relaxant to counter the effects of the drug, but Mrs Zylowska says her mum is still suffering from adverse symptoms.

“She initially felt a little better, but her symptoms have worsened again. And I don’t see her recovering any time soon,” she said.

“She says her vision and balance has got worse since. She was wrongly treated for anxiety and depression by her GP so doctors did not diagnose her problems correctly, she should have been seen by a psychiatrist as soon as this mistake came to light.

“This mistake has cost her several months of her life, and if I hadn’t paid for the private appointment, she would still be very unwell. She thought she was going insane, she was in so much pain, it was unbearable,” she said.

“If she’d been on her own with no-one to help, or this happened to anybody else, I can’t even bear to think about what could have happened.”

Mrs Zylowska contacted our medical negligence team at Hudgell Solicitors, who are now supporting her with legal advice and investigating the circumstances of the prescription error, and the subsequent treatment.

Personal injury specialist Sarah Smith, of Hudgell Solicitors, said: “Unfortunately, it would seem that Mrs Barszczowska was left suffering months of anxiety and pain as a result of being dispensed the wrong medication.

“This medication has particularly debilitating side effects and we are working with the family to conduct further investigations into how this error was made, and discover the full extent it had on Mrs Barszczowska.

“Prescription errors can be fatal mistakes, and quite simply, errors such as this should never happen. Serious questions must be asked, and lessons learned to ensure this mistake cannot be repeated.”

Risperidone is used to treat schizophrenia and symptoms of bipolar disorder.

Common side effects are stated to include headache; dizziness, drowsiness, tired feeling, tremors, twitching or uncontrollable muscle movements, agitation, anxiety, restless feeling; and depressed mood.

The pharmacy has admitted making a dispensing error and apologised to the family.

What Our Clients Say